Hallucinations and Pain Meds ??

Marty has had 5 radiation treatments and the Metastron treatment. He is on 125 mg Fanantyl patches, 10 mg Methadone tabs 4 times a day and 30 mg iR tab of morphine every 3 hours for pain.

The last two days when Marty is asleep he "hallucinates". He talks in his sleep, imagines things, calls for the kids and the dogs and gets mad when they don't come (they are home, we are in Albany). He also scratches, pinches and hits me when I lay down next to him. Is this because of the pain meds or is the radiation playing with him mind?

I am getting sore from the "abuse" and he knows he has been imagining things. He has not complained of a lot of pain though, thank goodness.

The purpose of the radiation was to alleviate pain. Could he now be over medicated?

I am just wondering if this is common......

Deb

Report post

10 replies. Join the discussion

Deb,
When my husband had hullcinations we were told he was building up a toxicity to them or he was to heavily medicated. You should be discussing this with his doctor and there is medication they can give to counteract this also. Good luck.

Report post

I don't think radiation has anything to do with it. It sounds like a reaction to one of his painkillers, or over medication. It sounds like alot of narcotic meds. Narcotics can have an adverse affect on the brain. I saw it happen to my neighbor who was on oxycodene and maybe even a few other narcotic meds after back surgery. She became hostile, argumentative, and paranoid, thought people were breaking into her house when she was gone, and the behavior change lasted for months, even after she stopped taking the meds. Maybe she had a secret stash hidden away. It was a very worrisome situation for her family as she lived alone. Tell the doctor who prescribed the meds about his abusive behavior, and request a change in meds, and sleep in another room until he stabilizes.
Charlene

Report post

My husband was nuts on that Fentanyl patch. It just wasnt worth it. I ripped it off of him one night and 10 hours later he was better. He uses Dilaudid now and have some pain but at least he is clear. Good luck, I will pray for you.
Andrea

Report post

It is most definitely from his pain meds..
He is on a lot of pain medication, anyone would be having hallucinations while asleep or even awake for that matter.
Let his doctor know about it.
Good luck,
sandy

Report post

Pain meds can cause a lot of hallucinations. Believe me when I say after I had my surgery, at midnight, I was up and terrorizing my nurse. I remember most of it except for a few things.

I even demanded a phone, was told there were none on that floor. I told that nurse to get me a phone before I got out of that bed and got it myself.

I called my sister and huband, daughter and told them to get down to this hospital because they were trying to kill me and had me in the basement. I caused all kinds of trouble including having my surgeon in the hospital at midnight.

Turns out that I cannot take morphine. It turns me into a terrorist so they put me on Dilaudid, and I was fine. It took them 2 hours to calm me down, because I was determined they were not going to keep me in the basement AND take my sister's jewelry. Oh this is only a small part of the story, and I suppose it's funny now, but it sure wasn't when it was happening.

DEFINITELY speak to his doctor asap.
Marylou ♥

Report post

I agree with the other responses..we kept moms pain controlled with the least amount of pain meds we could. My best friends dad was put on the fentenyl patch along with morphine and he had a complete awake episode where he was convinced the cops were in his house and shooting nails into my besties face. Luckily the neighbor spotted him outside and they vot him to the hospital and then changed his meds. I was always afraid with mom that she would have too much and something similar would happen. Perhaps a reduction in meds is in order. Good luck and lotsa hugs!!

Report post

Yes, let the doc know, I got over medicated on Fentanyl

Report post

You got excellent advice.
Call the dr!!
annika

Report post

I wanted to add, Nard had the same issue, and his pain meds were changed. No he sleeps without a sound.

Report post

Could be due to medications or brain swelling. More than year after the end of my husband's treatments, I still get a few bruises as a result of his vivid nightmares. On his restless nights I get most of my solid sleep on the sofa, with an ear listening for how he is doing asleep.
A few weeks ago, he complained about a sore toe--caused by a few hard kicks to my chins during one of his nightmares!

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Photo of Dave Grant

The Lung Cancer Survivors Support Community has provided support for patients, caregivers, families and friends since 2006. We welcome over 600 new members every month in the fight against lung cancer.

ALK mutations and lung cancer

Join the discussion about ALK mutations and lung cancer

Things you can do

Discussion topics

Community leaders